Tornadoes · United States · Pennsylvania · 2023
EF1 tornado, Preisser to Colver, Pennsylvania, August 12, 2023
From Preisser to Colver, this EF1 tornado ran 0.3 miles across Cambria County on August 12, 2023, touching down at 8:49 PM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 12, 2023
- Touchdown
- 8:49 PM EDT (00:49 UTC)
- Lifted
- 8:51 PM EDT (00:51 UTC)
- On the ground
- 2 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cambria County
- Touchdown point
- 40.552, -78.820
- Lift-off point
- 40.550, -78.814
- Record number
- 2308121849-01
The damage survey
14 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 107 mph.
- Multiple trees snapped and uprooted.
- Trees snapped and uprooted
- Roof ripped off barn and thrown approximately 50 yards to the north.
- Metal roof partially torn off barn.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief EF-1 tornado occurred northwest of the intersection of Snake Road and Reed Hall Road in Blacklick Township, Cambria County. The tornado snapped off, and uprooted hundreds of trees along a 0.32 mile path before lifting just to the west of Reed Hall Road at 8:51 PM. The estimated peak wind speed was 105 mph, and the maximum path width was approximately 100 yards. Sporadic straight line wind damage was noted to the north and south of the tornado path as well.
A brief EF-0 tornado occurred to the west of Gresh Road southeast of Colver in Cambria Township, Cambria County on the evening of August 12, 2023. The tornado uprooted trees along a 0.2 mile long path and damaged a house and outbuilding on Gresh Road. The tornado lifted at approximately 8:57 PM.
A brief EF-1 tornado occurred northwest of the intersection of Snake Road|and Reed Hall Road in Blacklick Township, Cambria County. The tornado snapped off, and uprooted hundreds of trees along a 0.32 mile path before lifting just to the west of Reed Hall Road at 8:51 PM. The estimated peak wind speed was 105 mph, and the maximum path width was approximately 100 yards. Sporadic straight line wind damage was noted to the north and south of the tornado path as well.
At approximately 8:55 PM on 8/12/2023, a brief EF-0 tornado occurred to the west of Gresh Road southeast of Colver in Cambria Township, Cambria County. The tornado uprooted trees along a 0.2 mile long path and damaged a house and outbuilding on|Gresh Road. The tornado lifted at approximately 8:57 PM.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Aug 12, 6:49 PM EDT, 2 hours earlier.
Area forecast discussion, Aug 12, 6:49 PM EDT, 2 hours before
Area Forecast Discussion National Weather Service State College PA 649 PM EDT Sat Aug 12 2023 .SYNOPSIS... Another round of strong to severe storms targets central Pennsylvania this afternoon into tonight. Another brief break in the weather is expected Sunday before more showers and storms arrive later Monday into early Tuesday. && .NEAR TERM /THROUGH SUNDAY/... Storms beginning to take shape across the area with tornado watch now in place for locations north of the turnpike. Main focus remains next round of strong to severe convection for later today. SLGT risk upgraded to ENH for most of northern and central PA as a few lines TSRA are expected to cross the Western and Central Mtns late Sat afternoon and evening. Latest 00Z model 0-1 KM EHIs indicate a rather high potential for rotating updrafts and even a few weak tornadoes across the NE quadrant of our CWA with values in the 2-3.5 M2/S2 range. Heavy rain/flash flooding is not a major concern at this point. Main threats are for localized strong/damaging wet microbursts from mini bows/bkn-s signatures in line segments, triggered by descending rear inflow jets, with an isolated tornado possible (5%) && .SHORT TERM /SUNDAY NIGHT THROUGH 6 AM SUNDAY/... Strong storms last through mid to late evening as cold front doesn't push through the NW Mountains until late tonight. Showers and isold storms will accompany the front overnight before moving out by early morning Sunday, with a more comfortable air mass arriving. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Relatively dry air associated with the frontal passage on Saturday will allow for a brief period of clearing across much of central PA for Sunday morning into Monday AM. Seasonable temperatures are expected to carry throughout this brief period, with high temperatures expected to be in the upper 70s across the northern tier and upper 80s across southern zones. Surface low pressure will track west of PA through the eastern Great Lakes Monday PM into Tuesday AM. The severe threat continues to be dependent on destabilization, where the highest possibility remains in the warm sector of the approaching frontal boundary. The progression of this surface low is the biggest uncertainty at this time, as recent guidance has suggested that movement will become generally slower just north of the PA/NY border. Slower progression has potential to bring heavier rainfall across all of CPA, especially across southern tier where anomalously high pwats are coupled with the best forcing. Heavier rainfall on Monday has already been tagged in the WPC ERO with a Slight (2/4) risk across the southern tier where aforementioned forcing and moisture is expected to be the most impactful while the rest of CPA has been tagged with a Marginal (1/4) for flash flooding. Rainfall is expected to taper off Wednesday into Thursday evening as an anomalously strong ridge builds over the area before a shortwave trough brings PoPs back up into Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Tornado watch covers all airfields except KMDT and KLNS. RA, some heavy, and TSRA, mainly embedded, versus discreet storms, will continue moving through the airspace through ~02-04Z. Some MVFR is possible overnight in BR...more toward sunrise. Outlook... Sun...Generally VFR conditions outside of spotty lingering -SHRA. Mon...Predominantly VFR, with scattered SHRA/TSRA developing late across the S/W and overspreading the remainder of the area Monday night. Tue...Lingering -SHRA poss, mainly N/W. Wed and Thu...Predominantly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Martin NEAR TERM...Tyburski SHORT TERM...DeVoir/Martin LONG TERM...NPB AVIATION...Gartner/Tyburski
Hazardous weather outlook, Aug 12, 8:29 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service State College PA 829 PM EDT Sat Aug 12 2023 PAZ004>006-010-011-037-140030- Warren-McKean-Potter-Elk-Cameron-Tioga- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056>059-063>066-140030- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Scattered strong thunderstorms will be accompanied by localized damaging winds, frequent lightning and brief heavy rain overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe thunderstorms accompanied by localized strong to damaging wind gusts and hail are possible Monday afternoon and early Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-027-028-041-042-045-046-049>053-140030- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Mifflin- Juniata-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe thunderstorms accompanied by localized strong to damaging wind gusts and hail are possible Monday afternoon and early Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-033>036-140030- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin- 829 PM EDT Sat Aug 12 2023 ...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Aug 12, 5:45 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Sat Aug 12 2023
PAZ012-045-122200-
Southern Clinton PA-Northern Clinton PA-
545 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON COUNTY
THROUGH 600 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lock Haven, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lock Haven, Avis, Dunnstown, Flemington, Castanea, McElhattan and
Lock Haven University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4128 7743 4124 7738 4123 7735 4122 7735
4122 7732 4120 7729 4118 7729 4118 7728
4112 7727 4109 7737 4117 7765 4130 7757
TIME...MOT...LOC 2145Z 279DEG 25KT 4121 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KFLocal storm report, Aug 12, 5:54 PM EDT, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
554 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Tstm Wnd Dmg 2 NNW Cameron 41.45N 78.18W
08/12/2023 Cameron PA 911 Call Center
Multiple trees down in and around Cameron.
Time estimated by radar.
&&
NPBSpecial weather statement, Aug 12, 6:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT Sat Aug 12 2023
PAZ046-049-051-052-122315-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
627 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHWESTERN MONTOUR...SOUTHEASTERN LYCOMING AND NORTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsport, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Duboistown, Allenwood, Elimsport, Lairdsville,
Collomsville, Exchange, Delaware Run, South Williamsport, Garden
View, Turbotville, Oval, McEwensville, Washingtonville and
Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If boating or fishing on or near an area lake or the West branch of
the Susquehanna River, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 900 PM EDT for central and
north central Pennsylvania.
&&
LAT...LON 4116 7658 4115 7664 4108 7661 4104 7663
4113 7724 4116 7726 4127 7723 4130 7714
4126 7654
TIME...MOT...LOC 2226Z 281DEG 27KT 4121 7706
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LambertLocal storm report, Aug 12, 8:18 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
818 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Dmg 3 SSW Biggertown 41.21N 76.52W
08/12/2023 Columbia PA Public
Multiple trees along with limbs down. Report
from mPING.
&&
NPBLocal storm report, Aug 12, 8:21 PM EDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
821 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Tstm Wnd Dmg Millville 41.12N 76.53W
08/12/2023 Columbia PA Public
Multiple reports from mPING highlight tree
limbs reported down throughout Millville.
&&
NPBLocal storm report, Aug 12, 8:28 PM EDT, 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service State College PA
828 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 5 SSW Biggertown 41.20N 76.52W
08/12/2023 E1.00 inch Columbia PA Public
Report from mPING: Quarter (1.00 in.).
0202 PM Tstm Wnd Dmg 5 SSE Youngsville 41.79N 79.28W
08/12/2023 Warren PA Trained Spotter
Reports of multiple trees down near and on
Route 62. Time estimated by radar.
0320 PM Tstm Wnd Dmg 1 ENE Picture Rocks 41.29N 76.69W
08/12/2023 Lycoming PA 911 Call Center
Tree and wires down. Time estimated by
radar.
0348 PM Tstm Wnd Dmg 3 SSW Biggertown 41.21N 76.52W
08/12/2023 Columbia PA Public
Multiple trees along with limbs down. Report
from mPING.
0359 PM Tstm Wnd Dmg Millville 41.12N 76.53W
08/12/2023 Columbia PA Public
Multiple reports from mPING highlight tree
limbs reported down throughout Millville.
0429 PM Tstm Wnd Dmg 2 NNW Cameron 41.45N 78.18W
08/12/2023 Cameron PA 911 Call Center
Multiple trees down in and around Cameron.
Time estimated by radar.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 00:00Z
0.8 hours before the tornado, 110 km from the path. August 13, 2023.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -92 J/kg
- Surface CAPE
- 551 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Indiana/Stewart Field (IDI), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 80 km away, was scanning. The volume nearest the touchdown began at 00:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of August 12, 2023
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 12 | 3:34 AM CDT | EF0 | Montgomery, MO | 2.5 | 40 | |||
| August 12 | 8:56 AM CDT | EF1 | Fulton, KY | 1.3 | 350 | $60,000 | ||
| August 12 | 9:13 AM CDT | EF1 | Hickman, KY | 2.5 | 275 | $100,000 | ||
| August 12 | 12:46 PM EDT | EF1 | Hardin, OH | 2.2 | 200 | $250,000 | ||
| August 12 | 11:47 AM CDT | EF0 | Williamson, TN | 1.9 | 40 | $100,000 | ||
| August 12 | 1:13 PM EDT | EF1 | Marion, OH | 0.1 | 75 | $23,000 | ||
| August 12 | 1:24 PM EDT | EF0 | Erie, PA | 0.5 | 20 | $5,000 | ||
| August 12 | 3:20 PM EDT | EF0 | Holmes, OH | 1.6 | 25 | |||
| August 12 | 4:32 PM EDT | EF1 | Luzerne, PA | 3.3 | 150 | $100,000 | ||
| August 12 | 6:05 PM EDT | EF0 | Delaware, NY | 3.7 | 150 | $15,000 | ||
| August 12 | 7:33 PM EDT | EF1 | Athens, OH | 2.3 | 300 | $10,000 | ||
| August 12 | 8:08 PM EDT | EF1 | Washington, PA | 4.5 | 30 | $350,000 | ||
| August 12 | 8:13 PM EDT | EF1 | Belmont, OH | 1.6 | 20 | $300,000 | ||
| August 12 | 8:55 PM EDT | EF0 | Cambria, PA | 0.2 | 100 | $10,000 | ||
| August 12 | 9:00 PM EDT | EF0 | Northwest Hills Planning Region, CT | 0.8 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.